MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL

W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL
Model Number BXA082902A
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Codes Stroke/CVA (1770); Thrombosis/Thrombus (4440)
Date of Event 04/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The following was reported to gore: on (b)(6) 2022, a thrombectomy was performed prior to device placement.Treatment was performed due to an aneurysm in the subclavian artery.A 7fr x 45cm terumo sheath was used to advance a 7x29 gore® viabahn® vbx balloon expandable endoprosthesis (vbx device).The vbx device was implanted with good results.The patient did not experience any adverse consequences during this treatment.Later the same day, the patient was brought back into the operating room because the 7x29 vbx device had occluded.Intervention was performed with an 8x29 vbx device that extended from the first device and into the aorta.Completion angiography showed the vbx device was open with good flow at conclusion of procedure.Post-operatively on (b)(6) 2022, the patient experienced a right side, posterior circulation stroke.The patient has multiple areas of stroke, echo negative.The physician reported the patient cannot move his left arm and exhibited confusion.The patient's mental status has somewhat improved, although still experiencing some slurred speech/dysarthria as of on (b)(6) 2022.The physician stated that not initially extending the vbx device into the aorta may have possibly caused the occlusion.Other possible explanation was a small calcification or dissection that was not appreciated on angiography.Imaging showed the vbx device remains fully expanded and no collapse was noted.There were no structural deformities seen in the vbx device.
 
Additional Manufacturer Narrative
Cbas® heparin surface incorporates cbas-heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.Patient weight, age/dob, relevant medical history and medications were requested, but not made available.Results pending completion of engineering evaluation.Ifu for gore® viabahn® vbx balloon expandable endoprosthesis hazards and adverse events state: procedure related: as with all procedures that utilize techniques for introducing a catheter into a vessel, complications may be expected.These complications include, but are not limited to: access site infection; entry site bleeding and/or hematoma; vessel thrombosis, occlusion, pseudoaneurysm, and trauma to the vessel wall (including rupture or dissection); distal embolization; arteriovenous fistula formation; transient or permanent contrast induced renal failure; renal toxicity; sepsis; shock; radiation injury; myocardial infarction; fever; pain; malposition; malapposition; inflammation; and/or death.A possible complication which may occur in conjunction with the use of systemic heparin: hit type ii.Device related: complications and adverse events can occur when using any endovascular device.These complications include, but are not limited to: hematoma; stenosis, thrombosis or occlusion; distal embolism; side branch occlusion; vessel wall trauma and/or rupture; false aneurysm; infection; inflammation; fever and/or pain in the absence of infection; deployment failure; migration; and device failure.
 
Additional Manufacturer Narrative
Device remains implanted; therefore, direct product analysis was not possible.The reported complaint information does not reasonably suggest a potential malfunction has occurred.Additional information obtained from physician indicates the reported failure mode, related to device occlusion, may have been caused by not initially extending the vbx device into the aorta.Other possible explanation was a small calcification or dissection that was not appreciated on angiography.The vbx stent was fully expanded and did not collapse.There were no structural deformities noted in the vbx device.D9: device remains implanted; was not returned.Direct product analysis could not be conducted.
 
Additional Manufacturer Narrative
Gore® viabahn® vbx balloon expandable endoprosthesis (vbx device), catalog number bxa072902a, device lot/serial number (b)(6); udi number (b)(4).This 7 x 29 vbx device was initially implanted in the patient.A second vbx device (8mm x 29mm) was used to extend the initially implanted device.The vbx devices are same device type and the both were implanted in the same target treatment area.For lot/serial number 24817419, a review of manufacturing records verified that the lot involved in this complaint met all pre-release specifications.The implanting physician stated that not initially extending the vbx device into the aorta may have possibly caused the occlusion.Other possible explanation was a small calcification or dissection that was not appreciated on angiography.The vbx device was fully expanded and was not collapsed.There were no structural deformities noted.

Brand Name
GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS
Common Device Name
ILIAC COVERED STENT, ARTERIAL
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL ECHO RIDGE B/P
3250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
genevieve begay
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14438443
Report Number2017233-2022-02938
Device Sequence Number17443957
Product Code PRL
UDI-Device Identifier00733132637553
UDI-Public00733132637553
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P160021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/23/2024
Device Model NumberBXA082902A
Device Catalogue NumberBXA082902A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/21/2022
Supplement Date Received by Manufacturer05/19/2022
05/19/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date05/20/2022
06/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexMale